Mississippi, 2007Hail and Damaging Winds in Mississippi, May 9, 2007
May 9, 2007 · NWS MEG · 6 events in 4 counties and zones
Daytime heating on May 9, 2007 helped to develop scattered showers and thunderstorms during the afternoon and evening hours. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating on May 9, 2007 helped to develop scattered showers and thunderstorms during the afternoon and evening hours. Some of the storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 9, 9:47 AM CST, 3 hours 43 minutes earlier.
Area forecast discussion, May 9, 9:47 AM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 AM CDT WED MAY 9 2007
.UPDATE...
15Z SURFACE MAP SHOWED THE WARMEST TEMPS ACROSS THE U.S. OCCURRING
OVER THE MIDSOUTH...WITH MEMPHIS INTERNATIONAL REACHING 80 DEGREES
AT 9 AM CDT. EXPECT TEMPERATURES RISES TO BEGIN SLOWING AS THE
BULK OF THE LOW LEVEL MIXING HAS OCCURRED. MODIFIED 12Z SOUNDINGS
SHOW HIGHS NEAR CURRENTLY FORECASTED VALUES.
REGARDING SHORT TERM RAIN CHANCES... ELEVATED THUNDERSTORMS OVER
NORTHERN MS THAT PERSISTED FOR ABOUT AN HOUR...THEN DISSIPATED ONCE
MIXING SUFFICIENTLY DEEPENED. EXPECT THE BEST CHANCES FOR SURFACE
BASED CONVECTION TO OCCUR SOUTHWEST OF THE MEMPHIS METRO THIS
AFTERNOON...IN THE VICINITY OF THE SURFACE TO 850 MB THETA E AXIS.
CURRENT FORECAST APPEARS ON TARGET.
PWB
&&
.PREV DISCUSSION... /ISSUED 210 AM CDT WED MAY 9 2007/
DISCUSSION...
MOISTURE RETURN HAS OCCURRED ACROSS THE AREA AS EXPECTED HOWEVER
CONVECTION YESTERDAY WAS MUCH LESS THAN EXPECTED. APPEARS THE MAIN
PROBLEM IS A COMBINATION OF AMOUNT OF INSTABILITY AND WEAK CAP
OVER THE AREA. CONVECTION BLOSSOMED YESTERDAY ACROSS SOUTHERN
ARKANSAS WHERE DEW POINTS WERE CLOSER TO 70 AND CAP WAS NOT AS
STRONG. APPEARS CAP OVER MUCH OF THE MIDSOUTH TODAY WILL BE STRONG
ONCE AGAIN AND DEW POINTS LIKELY NOT HIGH ENOUGH TO PRODUCE THE
1500-2000 J/KG ENVIRONMENT WHICH YESTERDAYS STORMS DEVELOPED IN.
AS A RESULT...EXPECT COVERAGE TODAY TO BE LITTLE WITH THE BEST
CHANCES SOUTHWEST OF MEMPHIS WHERE DEW POINTS ARE CLOSER TO 70.
TIMING IS MORE LIKELY IN THE AFTERNOON ALTHOUGH EARLY MORNING
CONVECTION CAN NOT BE ENTIRELY RULED OUT AS WAS THE CASE
YESTERDAY. SEVERE POTENTIAL IS VERY LOW TODAY AND BEYOND DUE TO
LOW SHEAR ACROSS THE REGION.
ON THURSDAY...THE RIDGE AXIS MOVES INTO ALABAMA AND CENTRAL
TENNESSEE AND THE UPPER LOW MOVES INTO EAST TEXAS. AS A RESULT OF
THE DISPLACEMENT OF THE RIDGE...EXPECT THAT THE CAP WOULD NOT BE
AS STRONG THUS BETTER CHANCES FOR THUNDERSTORMS.
ON FRIDAY...THE UPPER LOW MOVES INTO THE CENTRAL GULF. THERE IS
STILL A GOOD DEAL OF MOISTURE AROUND THE MID SOUTH AND THERE MAY
BE JUST ENOUGH UPPER SUPPORT TO PRODUCE MORE SCATTERED
THUNDERSTORMS. ONCE AGAIN...MAINLY IN THE AFTERNOON WHERE DIURNAL
HEATING CAN HELP TO WEAKEN THE CAP.
ON SATURDAY THE UPPER LEVEL LOW BEGINS TO PULL AWAY FROM THE AREA
AND DRIER AIR WILL FILTER IN FROM THE NORTH. BETTER RAIN CHANCES
EXIST TOWARDS THE SOUTH WHERE THE DRIER AIR WILL BE LATER IN
ARRIVING.
THIS MORNINGS GFS RUN SHOWS THE DRIER AIR PUSHING ALL THE WAY
THROUGH THE REGION WITH ZONAL CONDITIONS DEVELOPING FOR THE
REMAINDER OF THE PERIOD. HAVE REMOVED RAIN CHANCES FOR SUNDAY DUE
TO THE DRY AIR OVER THE REGION AND AM UNWILLING TO CONTINUE RAIN
CHANCES IN THE BEYOND SUNDAY SINCE GFS IS LIKELY HAVING DIFFICULTY
RESOLVING TRUE SYSTEMS IN THE ZONAL FLOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 89 70 87 68 / 20 10 50 20
MKL 89 62 85 64 / 10 10 40 20
JBR 89 65 85 65 / 30 20 50 20
TUP 88 63 87 66 / 10 10 50 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 9, 2:28 AM CST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
328 AM CDT WED MAY 9 2007
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101030-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
328 AM CDT WED MAY 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 9, 12:31 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
131 PM CDT WED MAY 9 2007
MSZ011-091900-
QUITMAN MS-
131 PM CDT WED MAY 9 2007
THIS SIGNIFICANT WEATHER ALERT IS FOR...QUITMAN COUNTY.
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER DARLING AT 131 PM CDT...MOVING SOUTH AT 10
MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN QUITMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY..
Event by event
3 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning, Benton
- When
- May 9, 1:30 PM CST
- Where
- Benton County, 2 mi SW of Bethel
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 34.710, -89.155
Lightning struck a tree near Pine Grove, killing 10 cows. The Brangus cattle were huddled under one large oak tree when the lightning bolt struck the tree. The lightning blasted bark from the tree as far as 200 feet away.
Hail, Lafayette
- When
- May 9, 3:22 PM CST to 3:27 PM CST
- Where
- Lafayette County, 2 mi N of Paris
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.209, -89.470
Thunderstorm Wind, Lee
- When
- May 9, 3:24 PM CST to 3:35 PM CST
- Where
- Lee County, 1 mi S of Tupelo to 4 mi E of Tupelo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.255, -88.720
Straight line winds produced some minor roof damage to a home and knocked down some trees and power poles near the North Mississippi Medical Center, 1 to 2 miles south of Tupelo. The Tupelo campus of Itawamba Community College sustained roof and water damage to the GED building. In addition, more trees were knocked down 4 miles east of Tupelo.
Hail, Yalobusha
- When
- May 9, 3:33 PM CST to 3:38 PM CST
- Where
- Yalobusha County, 6 mi E of Water Vly
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.170, -89.525
Hail, Lee
- When
- May 9, 3:35 PM CST to 3:40 PM CST
- Where
- Lee County, Verona
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.200, -88.700
Thunderstorm Wind, Lee
- When
- May 9, 3:40 PM CST to 3:45 PM CST
- Where
- Lee County, Verona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.200, -88.700
Straight line winds uprooted trees and blew over more trees in Verona.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Arkansas, May 9, 2007$97,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in Arkansas, May 9, 2007$25,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Texas, May 9, 2007$25,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Arkansas, May 9, 2007$25,000 · 1 in hail · 2 events
- Tornadoes and Flash Flooding in Texas, May 9, 2007$10,000 · EF0 · 15 events
- Flash Flooding and Flooding in Texas, May 9 to 10, 20071.75 in hail · 7 events
- Hail and Damaging Winds in North Carolina, May 9, 20071 in hail · 6 events
- Flash Flooding and Hail in Texas, May 9, 20071 in hail · 4 events
- Tropical Storm in Florida, May 9 to 10, 20074 events
- Hail and Damaging Winds in Louisiana, May 9, 200754 kt wind · 4 events
- Hail and Damaging Wind in Texas, May 9, 2007$5,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Texas, May 9, 200755 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33009, 32943, 32945, 32948, 32950, 32953.